My son cannot take his arthritis meds...he becomes manic...HELP!

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

New Member

Date Joined Dec 2005
Total Posts : 3
   Posted 12/10/2005 10:27 AM (GMT -6)   
My 15 year old son was diagnosed with spondyloarthritis three weeks ago, and started meds that finally helped his horrific back pain...but he noticed he was becoming irritable and a word manic. I informed the MD who is the world's expert on his rare form of arthritis and he said he was not aware this could be a reaction but if I sensed there was a problem to take him off and we would switch meds. My son was normal within a week...Now I have discovered most of the meds for this are steriods and this is a no no with bipolar ...My son has been stable on meds for bipolar for one year...He is afraid of becoming manic again but is in daily pain. OY! Don't know what to do...CNMN

Regular Member

Date Joined Apr 2005
Total Posts : 114
   Posted 12/10/2005 7:36 PM (GMT -6)   


Well, I am responding but have to admit, this is way out of my scope of knowledge. While I do know steroids can trigger mania, I don't know what your options are for your son. He obviously cannot be without his arthritis meds or bipolar meds, so this is a real tough one.I think between the specialist (if he is world renowned you would think he could put that noggin to use and help research a solution for your son) and a psychiatrist, someone should be able to come up with a solution...surely there must be someone out there in the same situation.

Apart from that perhaps google the topic and see if there are any answers out there to bring up with the Dr. I am very curious to see what the Drs say, please keep in touch, and in the meantime I will do some research of my own at the library and see if any research articles come up.

Sorry I couldn't be of any immediate help!


ps-what meds specifically is he on?

Veteran Member

Date Joined Aug 2005
Total Posts : 1061
   Posted 12/28/2005 10:00 PM (GMT -6)   
There are certain conditions that require that a Bipolar patient be on steroids. I have this problem and I know of another with similar. The most important thing is to make sure both professionals are in touch with each other and that his bipolar meds are adjusted to deal with the steroids. However, in your son's case I believe there are alternatives to steroids. One such are the TNF alpha blockers which I believe can also be used to threat his condition. These are not steroid drugs. One such drug is remicade. It is given intravenously every six to eight weeks. It blocks the action of a molecule that is involved in the inflammatory process. You might ask his doc if this is appropriate to his needs.

The best of luck and please keep us posted
PS. If your son is on steroids - this is a well-known and not uncommon reaction. It can even occur in people who are not Bipolar. However if your son is on NONSTEROIDAL anti-inflammatory drugs [the usual starter drug family - not steroids] this would be a rather rare reaction. [ie. I've seen it mentioned but it would be really unexpected]
PPS. If for whatever reason your son must remain on steroids, it is important to remember that while they cause problems so do long term illness. A lack of sleep due to pain can precipitate a high every bit as much as steroids. As I've said above the important thing here is to medicate the high appropriately as well as giving the steroids. One final thing. Comming off steroids after a period of treatment can precipitate a low so it is important to inform his psychiatrist when he is about to stop steroids.
PPPS. The fact that your son returned to normal quickly may indicate that his BP control is robust and/or the mechanism of the high while on the drug was different to his Bipolar condition [if this was the case his BP was not directly impacted].

Post Edited (SMSIRL) : 1/1/2006 12:39:39 AM (GMT-7)

Sheri E
New Member

Date Joined Jan 2006
Total Posts : 13
   Posted 1/8/2006 9:28 PM (GMT -6)   
Your child desevers a beautiful life, try NO SUGAR NO CAFFINE HERBS TO SLEEP AND SUNLIKE LAMP DURING THE DAY. Try all of these together or one at a time and give each a few weeks at a time and you will see the ddifference don't stop any kbut add each one and yo will see. Bi-polar needs the sun and a good (rem) nights sleep. I don't know how or why but no sugar and no caffine has helped the pain. Bless your efforts and read up on these in your natural books.

Veteran Member

Date Joined Aug 2005
Total Posts : 1061
   Posted 1/12/2006 10:12 PM (GMT -6)   
cnmn- how are things. Has your son been able to get a better med reg. 
SUNLIKE LAMPS can precipitate mania. They are appropriate for people with seasonal affective disorders who are not inclined to go manic.

Post Edited (SMSIRL) : 1/20/2006 6:26:56 PM (GMT-7)

New Topic Post Reply Printable Version
Forum Information
Currently it is Saturday, October 22, 2016 4:39 PM (GMT -6)
There are a total of 2,710,249 posts in 298,876 threads.
View Active Threads

Who's Online
This forum has 153426 registered members. Please welcome our newest member, Dantheman1983.
323 Guest(s), 15 Registered Member(s) are currently online.  Details
sherbear46, XxdavexX, TatianaC7, grdner, lucynethel (OR Just Mike), dacarte3, Wilderness, Scaredy Cat, Girlie, morningills, Joseph W, Paxton, gumby44, exqualls, NotQuiteAntonio

Follow on Facebook  Follow on Twitter  Follow on Pinterest

©1996-2016 LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer